Thunderstorm Wind, Rutland
- When
- July 23, 11:35 AM EST
- Where
- Rutland County, Chittenden
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 43.717, -72.950
A cold front moved southeast across Vermont and triggered late morning and afternoon thunderstorms. A thunderstorm in Rutland county resulted in downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved southeast across Vermont and triggered late morning and afternoon thunderstorms. A thunderstorm in Rutland county resulted in downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 11:12 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1212 PM EDT TUE JUL 23 2002 ZONES UPDATED FOR SEVERE THUNDERSTORM WATCH. NO OTHER UPDATES TO PREVIOUS PACKAGE. ST. JEAN .BTV...SEVERE THUNDERSTORM WATCH VTZ011-012 UNTIL 2300 UTC.
VTZ011-012-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1200 PM EDT TUE JUL 23 2002 ..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 600 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT. A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL. THE FRONT IS EXPECTED TO EXIT THE REGION BY EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
VTZ011-012-232200- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE BURLINGTON VT 1200 PM EDT TUE JUL 23 2002 ..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT. A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL. THE FRONT IS EXPECTED TO EXIT THE REGION BY EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
The Burlington radar (KCXX), 90 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311373.